×

The nonlinear future stability of the FLRW family of solutions to the Euler-Einstein system with a positive cosmological constant. (English) Zbl 1251.83071

Summary: In this article, we study small perturbations of the family of Friedmann-Lemaître-Robertson-Walker cosmological background solutions to the \(1+3\) dimensional Euler-Einstein system with a positive cosmological constant. These background solutions describe an initially uniform quiet fluid of positive energy density evolving in a spacetime undergoing accelerated expansion. Our nonlinear analysis shows that under the equation of state \({p = c^2_s \rho}\), \({0 < c^2_s < 1/3}\), the background solutions are globally future-stable. In particular, we prove that the perturbed spacetime solutions, which have the topological structure \({[0,\infty) \times \mathbb{T}^3}\), are future-causally geodesically complete. These results are extensions of previous results derived by the author in a collaboration with I. Rodnianski, in which the fluid was assumed to be irrotational. Our novel analysis of a fluid with non-zero vorticity is based on the use of suitably defined energy currents.

MSC:

83F05 Relativistic cosmology
35A01 Existence problems for PDEs: global existence, local existence, non-existence
83C05 Einstein’s equations (general structure, canonical formalism, Cauchy problems)
35Q31 Euler equations
35Q76 Einstein equations
83C10 Equations of motion in general relativity and gravitational theory
83C75 Space-time singularities, cosmic censorship, etc.
83C25 Approximation procedures, weak fields in general relativity and gravitational theory
85A30 Hydrodynamic and hydromagnetic problems in astronomy and astrophysics
76E20 Stability and instability of geophysical and astrophysical flows
PDF BibTeX XML Cite
Full Text: DOI arXiv

References:

[1] Anderson M.T.: Existence and stability of even-dimensional asymptotically de Sitter spaces. Ann. Henri Poincaré 6(5), 801–820 (2005) · Zbl 1100.83004
[2] Bieri, L., Zipser, N. (eds): Extensions of the Stability Theorem of the Minkowski. American Mathematical Society, Providence, RI (2009) · Zbl 1172.83001
[3] Brauer U., Rendall A., Reula O.: The cosmic no-hair theorem and the non-linear stability of homogeneous Newtonian cosmological models. Class. Quantum Gravity 11(9), 2283–2296 (1994) · Zbl 0815.53092
[4] Carroll, S.M.: The cosmological constant. Living Rev. Relativ. 4, 2001-1, 80 pp. (2001) (electronic) · Zbl 1023.83022
[5] Choquet-Bruhat Y., Geroch R.: Global aspects of the Cauchy problem in general relativity. Commun. Math. Phys. 14, 329–335 (1969) · Zbl 0182.59901
[6] (Choquet)-Bruhat Yvonne F.: Théorème d’existence pour certains systèmes d’équations aux dérivées partielles non linéaires. Acta Math. 88, 141–225 (1952) · Zbl 0049.19201
[7] Christodoulou D.: The Action Principle and Partial Differential Equations, Annals of Mathematics Studies, vol. 146. Princeton University Press, Princeton (2000) · Zbl 0957.35003
[8] Christodoulou, D.: The Euler equations of compressible fluid flow. Bull. Am. Math. Soc. (N.S.) 44(4), 581–602 (2007) (electronic) · Zbl 1172.76045
[9] Christodoulou, D.: The Formation of Shocks in 3-Dimensional Fluids. EMS Monographs in Mathematics. European Mathematical Society (EMS), Zürich (2007) · Zbl 1117.35001
[10] Christodoulou, D.: Mathematical Problems of General Relativity. I. Zürich Lectures in Advanced Mathematics. European Mathematical Society (EMS), Zürich (2008)
[11] Christodoulou D., Klainerman S.: The Global Nonlinear Stability of the Minkowski Space, volume 41 of Princeton Mathematical Series. Princeton University Press, Princeton, NJ (1993) · Zbl 0827.53055
[12] Chruściel P.T., Galloway G.J., Pollack D.: Mathematical general relativity: a sampler. Bull. Am. Math. Soc. (N.S.) 47(4), 567–638 (2010) · Zbl 1205.83002
[13] Courant, R., Hilbert, D.: Methods of Mathematical Physics. Vol. II. Wiley Classics Library. Wiley, New York, 1989. Partial differential equations, Reprint of the 1962 original, A Wiley-Interscience Publication · Zbl 0729.00007
[14] Dafermos, C.M.: Hyperbolic Conservation Laws in Continuum Physics, volume 325 of Grundlehren der Mathematischen Wissenschaften [Fundamental Principles of Mathematical Sciences]. Springer, Berlin, 3rd edn., 2010 · Zbl 1196.35001
[15] de Donder T.: La gravifique Einsteinienne. Gauthier-Villars, Paris (1921) · JFM 48.1061.18
[16] Einstein A.: Kosmologische Betrachtungen zur allgemeinen Relativitätstheorie. Sitzungsberichte der Königlich Preußischen Akademie der Wissenschaften (Berlin) 142–152, 235–237 (1917) · JFM 46.1295.01
[17] Friedrich H.: On the existence of n-geodesically complete or future complete solutions of Einstein’s field equations with smooth asymptotic structure. Commun. Math. Phys. 107(4), 587–609 (1986) · Zbl 0659.53056
[18] Friedrich H.: On the global existence and the asymptotic behavior of solutions to the Einstein-Maxwell-Yang-Mills equations. J. Differ. Geom. 34(2), 275–345 (1991) · Zbl 0737.53070
[19] Friedrich, H., Rendall, A.: The Cauchy problem for the Einstein equations. In: Einstein’s Field Equations and their Physical Implications. Lecture Notes in Physics, vol. 540, pp. 127–223. Springer, Berlin (2000) · Zbl 1006.83003
[20] Friedrichs K.O.: Symmetric hyperbolic linear differential equations. Commun. Pure Appl. Math. 7, 345–392 (1954) · Zbl 0059.08902
[21] Geroch R.: Domain of dependence. J. Math. Phys. 11, 437–449 (1970) · Zbl 0189.27602
[22] Guo, Y., Tahvildar-Zadeh, A.S.: Formation of singularities in relativistic fluid dynamics and in spherically symmetric plasma dynamics. In: Nonlinear Partial Differential Equations (Evanston, IL, 1998), Contemp. Math., vol. 238, pp. 151–161. Am. Math. Soc., Providence, RI (1999) · Zbl 0973.76100
[23] Hawking, S.W., Ellis, G.F.R.: The Large Scale Structure of Space-time. Cambridge University Press, London (1973). Cambridge Monographs on Mathematical Physics, No. 1 · Zbl 0265.53054
[24] Hörmander L.: Lectures on Nonlinear Hyperbolic Differential Equations, Mathématiques &amp; Applications, vol. 26 (Berlin) [Mathematics &amp; Applications]. Springer, Berlin (1997)
[25] Klainerman S., Majda A.: Singular limits of quasilinear hyperbolic systems with large parameters and the incompressible limit of compressible fluids. Commun. Pure Appl. Math. 34(4), 481–524 (1981) · Zbl 0476.76068
[26] Klainerman S., Nicolò F.: The Evolution Problem in General Relativity, volume 25 of Progress in Mathematical Physics. Birkhäuser Boston Inc., Boston, MA (2003) · Zbl 1010.83004
[27] Lindblad H., Rodnianski I.: The global stability of Minkowski space-time in harmonic gauge. Ann. Math. (2) 171(3), 1401–1477 (2010) · Zbl 1192.53066
[28] Loizelet J.: Solutions globales des équations d’Einstein-Maxwell. Ann. Fac. Sci. Toulouse Math. (6) 18(3), 565–610 (2009) · Zbl 1200.35303
[29] Majda A.: Compressible Fluid Flow and Systems of Conservation Laws in Several Space Variables, volume 53 of Applied Mathematical Sciences. Springer, New York (1984) · Zbl 0537.76001
[30] O’Neill, B.: Semi-Riemannian geometry, Pure and Applied Mathematics, vol. 103. Academic Press Inc. [Harcourt Brace Jovanovich Publishers], New York (1983). With applications to relativity
[31] Peebles P.J.E., Ratra B.: The cosmological constant and dark energy. Rev. Modern Phys. 75(2), 559–606 (2003) · Zbl 1205.83082
[32] Rendall, A.D.: Theorems on existence and global dynamics for the Einstein equations. Living Rev. Relativ. 5, 2002-6, 62 pp. (2002) (electronic) · Zbl 1024.83009
[33] Rendall A.D.: Asymptotics of solutions of the Einstein equations with positive cosmological constant. Ann. Henri Poincaré 5(6), 1041–1064 (2004) · Zbl 1061.83008
[34] Ringström H.: Future stability of the Einstein-non-linear scalar field system. Invent. Math. 173(1), 123–208 (2008) · Zbl 1140.83314
[35] Rodnianski, I., Speck, J.: The stability of the irrotational Euler–Einstein system with a positive cosmological constant. arXiv preprint: http://arxiv.org/abs/0911.5501 , pp. 1–70, Nov 2009
[36] Sahni, V.: Dark Matter and Dark Energy. In: Papantonopoulos, E. (Ed.) Lecture Notes in Physics, vol. 653. Springer, Berlin, Lecture Notes in Physics, Springer, Berlin, pp. 141–+ (2004) · Zbl 1069.83515
[37] Shatah, J., Struwe, M. Geometric Wave Equations, Courant Lecture Notes in Mathematics, vol. 2. New York University Courant Institute of Mathematical Sciences, New York (1998) · Zbl 0993.35001
[38] Sogge, C.D.: Lectures on Non-Linear Wave Equations. 2nd edn., International Press, Boston, MA (2008) · Zbl 1165.35001
[39] Speck J.: The non-relativistic limit of the Euler-Nordström system with cosmological constant. Rev. Math. Phys. 21(7), 821–876 (2009) · Zbl 1196.35034
[40] Speck J.: Well-posedness for the Euler-Nordström system with cosmological constant. J. Hyperbolic Differ. Equ. 6(2), 313–358 (2009) · Zbl 1194.35245
[41] Speck, J.: The global stability of the Minkowski spacetime solution to the Einstein-nonlinear electromagnetic system in wave coordinates. arXiv preprint: http://arxiv.org/abs/1009.6038 , pp. 1–93, Sept 2010
[42] Speck J., Strain R.M.: Hilbert expansion from the Boltzmann equation to relativistic fluids. Commun. Math. Phys. 304(1), 229–280 (2011) · Zbl 1221.35271
[43] Taylor, M.E.: Partial Differential Equations. III, Applied Mathematical Sciences, vol. 117. Springer, New York (1997). Nonlinear equations, Corrected reprint of the 1996 original · Zbl 0869.35004
[44] Wald R.M.: General Relativity. University of Chicago Press, Chicago, IL (1984) · Zbl 0549.53001
This reference list is based on information provided by the publisher or from digital mathematics libraries. Its items are heuristically matched to zbMATH identifiers and may contain data conversion errors. It attempts to reflect the references listed in the original paper as accurately as possible without claiming the completeness or perfect precision of the matching.